Crohn's Disease Forum » Treatment » Treatment doesn't seem to be working...


06-29-2018, 01:15 PM   #1
UncleMame
 
Join Date: Jun 2018
Treatment doesn't seem to be working...

Hello, all! My first time posting, but I have been reading for several months. I am a 23-year-old male who was diagnosed with Crohn's about 6 years ago, while I was still in high school. I have had three major flare-ups in the past 6 years, all tied to moments of great stress in my life. In between flare-ups, my symptoms (mostly blood in stool, occasional diarrhea) have come and gone without great consequence. I have never been on regular medication between flare-ups, but I do smoke copious amounts of cannabis to help my anxiety, appetite, inflammation and abdominal pain. I've yet to find something as effective, but am transitioning into more oils and edibles as to avoid smoking anything. I've had it easy! This past flare up, however, was particularly bad and I do not seem to be responding to the treatment my doctor prescribed... Or, maybe I'm just impatient and don't realize how long it takes. I have an open mind, and understand that I'm still learning about my disease.

Some background info... I had been noticing bright red blood consistently for about... Well, 3 months. I hadn't seen a doctor at all in this time because I was living in NYC (originally from the midwest, where my regular GI is), and it wasn't uncommon for those blood issues to just sort of resolve themselves. In the last of these 3 months, my frequency and urgency to go to the bathroom got so bad, I couldn't leave my apartment. NYC isn't a great location to be out and about in when you're suddenly about to soil your pants. Once these issues got so bad, and I noticed how fatigued I was and how much weight I was losing, I finally went to the hospital. They put me on 50 mg of prednisone for a week (mind you, without slowly coming off it at the end of that week) and a very high dosage of Flagyl. The week I was on these medicines was absolutely miserable. I couldn't leave my apartment, I was so unbelievably sick to my stomach that I couldn't bare to eat a thing. I felt like I was literally losing my mind mentally - it was just all bad. Finally, I was able to leave NYC and get back to my GI doctor for a much-needed appointment. He was upset with the way my prescriptions were handled by the ER in NYC, and put me on new medicines.

Oh, I lost thirty pounds in the one month leading up to see my doctor. Literally all of my muscle mass - I didn't really have 30 pounds to lose, as I'm a very fit guy who goes to the gym to weight lift every day.


So, here's where I am now...

I have been taking prednisone (30 mg for 2 weeks, followed by 20 mg for 2 weeks) and Pantasa for 4 weeks now. I did a week of flagyl during the second week of this treatment. I take the Canasa as much as I can, though I never get a feeling that Iím going to be ďsafeĒ to administer it without having to immediately go to the bathroom, so Iíve missed several days of it.

I take the cholestyramine about 2-3 times a day, and do notice that it slows down my frequency for a very temporary amount of time. I start to feel very bubbly in my intestines just before my next dose, and have urgency to get to a bathroom immediately.

Frequency comes and goes. I am at my best mid-day, after I take my 8 AM prednisone and have had some cholestryamine. As the day goes on, and I get farther from that prednisone, the cramping, frequency, and urgency returns with intensity.

The worst time of day is from 5 AM - 8 AM, when I am running back and forth from bed to the bathroom several times. I probably make 6-7 bowel movements during this time of day, and 7-8 throughout the rest of the day.

Within the last week and a half, the amount of gas has changed - there is now A LOT of gas. 2 of the trips to the bathroom a day are usually just to release a lot of gas. Otherwise, the stools still arenít formed (Iíve exclusively had diarrhea for over 2 months now) and there are many vegetables that I donít digest, even when cooked. There is usually no blood, but sometimes during that 5-8 AM time, I see bright red in the bowl.

Within the past week, it has also become very uncomfortable and sometimes painful to use the bathroom. I can feel that I have something in my gut to pass, but it is ďstuckĒ, or requires pressure, or a lot of time and breathing for it to pass. I can feel when it bursts past whatever obstacle in the bowel is holding it back - this is sometimes a feeling of relief, but sometimes painful. Sometimes it wonít pass, or wonít do it in a timely manner, and I have to walk around with the painful rock-feeling in my stomach for 15 minutes until the urgency tells me I need to try again.

On days that I really, really need my digestive system to behave or wonít be near a bathroom for a long time, I will take a dose of liquid Imodium. This definitely helps keep me away from the bathroom, but I always regret it later. It really upsets my system as it wears off, and always leads to a lot of bright red blood in the stool.

My appetite is good. I do not eat any dairy, red meat, or raw vegetables. I do eat gluten. My energy throughout the day is fine, but I have absolutely no stamina for physical activity and become exhausted very easily. Iíve had a few experiences of 5-6 minutes of physical activity for my job, that are followed by having to go to the restroom immediately and an elevated heart rate for 15-18 minutes. Those moments are... kind of scary, because Iím not used to being that out of shape. Otherwise, my mood is very good and Iím the least stressed Iíve been in months. My health is my greatest source of stress right now, because it is constantly on my mind and constantly interfering with my work and personal plans.

My questions are...
Is this normal progress for a month into these medications? Is there something I should be doing differently?

I supposed to go from 20 mg to 10 mg on June 30 (tomorrow!)... Based on how Iíve described my continuing symptoms, should I stay at 20mg for awhile longer?

Is there no possibility of food allergies, or something else at play in addition to my crohnís, that could prevent my medications from taking their full effect?

I am of course trying to get ahold of my GI doctor to answer these questions, but... I'm out of state again and his office hasn't been very responsive to my calls.
07-01-2018, 08:28 PM   #2
awoenker12
 
awoenker12's Avatar
 
Join Date: Jun 2018
Location: Illinois

My Support Groups:
Prednisone typically works within a few days and people typically see significant improvement, and by the way you describe things, it sounds like the prednisone isn't doing much for you right now.

I would call your doctor before you would taper and see what they think.

People with Crohn's can be sensitive to certain foods which can make their symptoms worse. I would keep a food diary and see if your body reacts differently to certain foods. This can help you eliminate foods that make your symptoms worse.
08-06-2018, 04:00 AM   #3
KarlB
 
Join Date: Aug 2018
Location: United Kingdom

My Support Groups:
As the previous post says, if pred was going to work, you should have seen a response from it within a few days. If it's been 4 weeks, most likely the pred isn't working. It sounds like you should speak to your doctor about other options.

From the way you describe the feeling as if something is stuck in your gut, I would be concerned about a stricture, if it was me I would ask for a scan like an MRI to get that checked out.

Also, I had a similar problem to you where I was losing blood down the toilet for several months. I ended up being severely anaemic, and from the way you say you're out of breath after only a little exertion, it sounds like you should check for anaemia too. Losing blood like that for several months is really going to depelete your haemoglobin levels. I would recommend spatone liquid iron, the iron pills were not good for me, but the liquid iron seems to be kinder on my GI tract. If you get a full blood count from your doctor, they may be able to give you an intravenous iron infusion if your anemia is bad.

I would see a doctor as soon as you can. If you can't reach your usual GI doctor, is there anyone else you can see?

My Crohn's is flaring at the moment too and I have similar symptoms to you but not as bad. I have diarrhoea with bright red blood, but urgency is not too bad and not very much stomach pain. I am on pentasa and a relatively high dose of budesonide, which don't seem to be working. I will be seeing my doctor soon and am going to ask if they can take my medication up a level, I may try something like methotrexate or azathioprine.

Good luck to you with getting it sorted. I will be keen to know your progress, as my symptoms are currently similar to yours.
Reply

Crohn's Disease Forum » Treatment » Treatment doesn't seem to be working...
Thread Tools


All times are GMT -5. The time now is 11:14 AM.
Copyright 2006-2017 Crohnsforum.com